Side Effects May Include… and #PTSD

Off Balance with Stimulants

I have a dependency on my medication and caffeine.  One of the vicious side effects of needing the meds (besides gaining weight) is that I need stupid amounts of caffeine to counter the super-sluggishness I feel from the Celexa.  To achieve and maintain any amount of productivity, I need a steady supply of caffeine.  But here is the kicker: I’m a bundle of nerves to begin with and sucking down a speedball of 5 hour energy and a Venti Starbucks with a triple shot espresso just to get moving is not healthy and it gets me on edge.

I have tried to keep my caffeine lower in the afternoons, but that is no always feasible.  Either way, if I don’t keep caffeine to a minimum, I have to start increasing or decreasing doses of meds just to balance out.  And as always, both of those courses of action have serious side effects.

Increase meds and cobwebs at the same time

I try to be a creative problem solver each day.  Whether that is with work, family or my PTSD symptoms, I try and approach it with a thoughtful steady strategy.  I am in this for the long haul.

However, life often dictates situations that I need a little help.  Instead of accepting avoidance as my method of coping I choose to medicate and keep tabs on my balance.  When requirements come up, like driving, taking the train, or dealing with crowds, I have used the recent tact of taking a higher dose of meds going into the situations.

Now, I still do my mental preparation and review my CPT and PET lessons, but when the time is short, slightly upping the meds is a safe and quick way to allow me the latitude to carry on.  The side effect is that I spend a big portion of my day banging out cobwebs and ramping up, then trying to relax and wind down.  Is this safe?  Is this really a good long term plan?  It is too early to say.  But, it has been working ok for me. (And no, I only reserve the Caffeine Speedball for really special occasions…)

Angry Mike

Cobwebs are much better than the alternative.  If I forget medication, mistime a refill, or try and gain some creative clarity by not taking meds, the Mr. Hyde like form which my wife has dubbed “Angry Mike” has a greater likelihood of making a guest appearance.

When my medications are working normally they blunt a lot of the emotions.  Blunting the emotions gives me enough time and space to recognize when the emotions are coming full force and reason my way through them.   That little extra edge makes a big difference.  I had a temper growing up.  My post deployment feelings went from anger to rage with a hair trigger.  By the same effect, my ability to be mean in a social context is greatly enhanced.

I have a lot of smashed gadgets from Angry Mike.  Still, amongst the hit list of things I am not proud of when I was completely off medications the smashed gadgets don’t hold a candle to the awful things I have said to my wife, mother, sisters and even my kids.   I have gotten better at not being venomous.  I think the farther I get away from my deployments and settle into civilian life, the better I get.

In one instance when I was home on mid-tour leave, well before taking medications, I managed to call my college freshman sister fat and make her and Mom cry in the span of one hour.  The more messed up part was that at the time I felt I was justified in calling it like I saw it.  Everyone else be damned.  My deployment gave me the right to do whatever I pleased and tell everyone exactly what I thought.  Life in combat is hard and I wanted everyone else to feel it too.  I would also pass around the dirty looks pretty freely.  Needless to say, that is not how you build a strong family relationship or get people to lend you a hand.

Caffeine nation

So, last night I was up until three AM.  I banged out most of this post while trying to avoid other thoughts that were not serving me well.  This morning, I am plowing through without coffee or Red Bull or 5 hour energy.  It is rough.  I spoke to another Veteran friend of mine late last night. He is a Gulf Warrior and he recommended taking a walk to air it out.  I got up this morning and took a lap and that little bit of exercise gave me the jolt I needed.  Still, I have a 5 hour energy sitting right here, and it will get cracked as I push “Publish” on this post.  It is a far cry from college and Ranger school where I didn’t consume any caffeine or tobacco products.   I have a passport for Caffeine Nation, and the side effects are just something I am still sorting out.   My center of balance between medication and caffeinating is ever changing.  I expect with time and effort I will get more in tune.

5 thoughts on “Side Effects May Include… and #PTSD

  1. Eric

    Mike, great post brother. Reading about “angry Mike” reminds me of “Old Eric”. I had some real issues after coming back from Iraq. My wife used to tell me about the horrid crap I would say to her in the in middle of the night while sleep-talking. Of course at that time, I refused to get help or acknowledge that there was a problem.

    During my first R&R, I almost got arrested for banging up a display in Best Buy after they refused to take back a defective product. I too, felt justified in my actions. My wife, however, was royally embarrassed.

    Coming back from Afghanistan, I was on a strict Zoloft & counseling regimine. The problem was that I felt lethargic, kept gaining weight, and oh yeah, there were other dysfunctions, as well.

    I weened myself off after a few months, and I made slow progress after that. These days, I do better, but I still have my moments, and I’ve learned the things that trigger the well of anger, and emotion that is still buried underneath a thin veil of composure.

    Keep up the good fight brother, and thanks as always for sharing.

  2. Pingback: ptsdsurvivordaily » Stir Crazy: Crawling up the walls with #PTSD

  3. Anonymous

    Eric,

    Thank you for sharing. Yes, we are very capable of sharing some nasty. It’s ok in theater, to a certain extent, but I think if I were back in the Army, my style would be COMPLETELY different. When home it is less than acceptable…

  4. DJ Hooah!

    This reminds me of my ex and all the patients recovering at Walter Reed – just a note of the HORRIBLE side effects that will come later from too much “energy juice” – KIDNEY STONES. Oh yea, worse than an amputation.

  5. Mikey Piro Post author

    I, fortunately, have not had to pee daggers. Though, I have heard that is a common side effect. I did my caffeine total yesterday and blew the recommended daily intake by almost double. I’m trying to stay really hydrated, but its no easy task. Thank you for supporting our Troops!

Comments are closed.